EMEA ( European Medicines Agency ) has completed its review of two classes of antidepressants and concluded that they should not be used in children and adolescents except in their approved indications.
The review of serotonin-selective reuptake inhibitor ( SSRI ) and serotonin-norepinephrine reuptake inhibitor ( SNRI ) medicines looked at the potential risk of suicidal behaviour in children and adolescents treated with these products.
The following drugs were reviewed by EMEAs Scientific Committee: Atomoxetine, Citalopram, Duloxetine, Escitalopram, Fluoxetine, Fluvoxamine, Mianserine, Milnacepran, Mirtazapine, Paroxetine, Reboxetine, Sertraline and Venlafaxine.
The Committee for Medicinal Products for Human Use ( CHMP ), concluded that suicide-related behaviour ( suicide attempt and suicidal thoughts), and hostility ( predominantly aggression, oppositional behaviour and anger ) were more frequently observed in clinical trials among children and adolescents treated with these antidepressants compared to those treated with placebo.
The Agencys Committee is therefore recommending the inclusion of strong warnings across the whole of the European Union to doctors and parents about these risks.
Doctors and parents will also be advised that these products should not be used in children and adolescents except in their approved indications.
Most of these products are approved for the treatment of depression and anxiety in adults in the European Union, but are not licensed Europe-wide for the treatment of these conditions in children or adolescents.
Some of these products are however licensed for paediatric use for the treatment of obsessive-compulsive disorder and one of them for the treatment of attention deficit/hyperactivity disorder.
It is recognised that a doctor may sometimes take a decision based on the individual clinical needs of a child or an adolescent to use these products for the treatment of depression or anxiety.
The CHMP is recommending that in these cases patients be monitored carefully for the appearance of suicidal behaviour, self-harm or hostility, particularly at the beginning of treatment.
The CHMP also stresses the following:
- Treatment should not be stopped by the patient or the parents without first seeking medical advice from the treating doctor, because there is a risk of experiencing withdrawal symptoms, such as dizziness, sleep problems and anxiety if discontinuation is abrupt.
- When treatment is being stopped, it is recommended to gradually reduce the dose over several weeks or months.
- Patients or parents who have any concerns about the medication are advised to consult the treating doctor at the next available opportunity to discuss treatment options and support.
Source: EMEA, 2005